Wednesday, August 3, 2016

Topical Steroid Addiction and the Moisturizer Connection

Hello all! Its been nearly a year since I've made a post on my blog and I have finally gotten inspired to write one today. I am still in topical steroid withdrawal. and STILL not 100% healed. However, my symptoms are mild, and have been since my one year mark. Apparently, the skin barrier in my hands was so destroyed from overuse of topical steroids that it is still trying to fully heal from the damage after 3 years! Over the last three years I've seen many people heal completely, some within just 3-4 months, and have seen others still quite not there after 1-3 years of topical steroid withdrawal. The difference in healing rates is rather obvious to me. People who used topical and/or oral steroids intermittently, or for a short duration of time, seem to heal the quickest. Just the opposite for others who used ts heavily for prolonged periods of time.

What really inspired me to write today is a theory I have come up with. I have much attention in these last three years to people who are using topical steroids. Friends, acquaintances, the general public, and family. I always pick their brains on how long they have had skin issues, why they started using topical steroids, what potency, how long have they been using, how much, and how often. I see a common theme throughout all these people. It is this: a small rash pops up on the skin, they treat it with over the counter topical steroids until such time they no longer work and other patches of rash show up on the body, and out of frustration they go to a doctor for help. The doctor prescribes a more potent topical steroid than what one can buy over the counter and sends you home. It works like magic, just like the over the counter steroids used to do.

However, as time goes by, the rashes being treated begin to spread, again. Other rashes pop up on other places on the body (usually near the paces we used ts, but not always), again, where one never used steroids, or had any problems before. WTF! Well, most of us know what happens after that. It continues to worsen over time until we finally search the web and find out what is really happening.

Topical steroid addiction (TSA), or poisoning, whatever you want to call it. The cure? Most of us choose topical steroid withdrawal (TSW) and begin to address the actual cause of our original skin problem. We learn the topical steroids only treat the symptoms, but not the actual cause. And they eventually stop working for many of us.

We also learn that topical steroids are creating the rashes that we and our doctors were attributing to eczema or atopic dermatitis, etc. 

That last sentence is the most important to understand so I will repeat it. We also learn that topical steroids are creating the rashes that we and our doctors were attributing to eczema or atopic dermatitis, etc.


We know that not all people have serious problems using topical steroids, and yet some do. Here is where my theory comes in. It is actual two parts. I believe that people who DO have problems with using topical steroids are people who have certain genetic make-ups, making them far more susceptible to topical steroid addiction, and the associated problems that come from it. And also making them more susceptible to common skin irritants. It seems to be people like myself, who have family members that have had childhood eczema, psoriasis, or asthma.

The second part of my theory is why most people seek medical help for various skin eruptions, and what leads us to use topical steroids in the first place. To me, this is the most important part. It's a very simple theory. Not proven, but common sense and a little knowledge on how the skin functions, and one can easily understand.

At some point in life whether 2 months of age or 30 years of age, we get a small rash. The rash is commonly treated with topical steroids if it doesn't go away, right away. Or, treated with moisturizers, and then on to topical steroids. What exactly causes this first rash to appear? Well duh? It's the skin being irritated by something. Chemicals in a blanket, baby powder, harsh laundry detergents, soaps, shampoos, chemicals in foods, etc. Most make-up, lotions, most all moisturizers, etc., have ingredients that have known skin barrier damaging properties to them. Even the most natural things can cause skin eruptions if the skin is smothered with them for a prolonged period, in effect causing a situation where the skin is not able to function normally.

Again, it's a very simple theory that only requires a little common sense and logic to grasp. When people break out in a rash, it is almost always caused by contact with a skin irritant. But, they don't treat the cause. They treat the symptoms. Treating symptoms never addresses the cause, therefore, we rarely get the desired effect.

I have seen countless numbers of people in various stages of topical steroid use. I cringe every time I see and talk to them. Most people do not understand, as they are not taught this information, and are rarely told this by their doctors. Many are also erroneously (oftentimes negligently) told by their doctors to use topical steroids for far too long periods of time. Far more than what the pharmaceutical companies who make the drugs suggest to use (two weeks per year). Many doctors are ignorant of the side effects of many drugs they prescribe, and their proper use. Some are very aware, but don't care, as their only interest is making money. I'm not painting all doctors with one brush. There are good doctors out there. Problem is, it's like finding a good mechanic or any other profession. People are people. Some are honest, but many are not. Many (imo most) doctors are also unaware of the dangers of ts use. In the case of general practice doctors, they are far too busy to even research the topic when you present it to them. No fault of their own in many cases. It's just the way our medical profession is set up these days.

How many doctors address the actual cause of skin eruptions as opposed to just prescribing topical steroids and sending you on your way with improper instructions on how it should be used? I could make an educated guess with my own life experience and say maybe 5%?

CONCLUSION:
People who have skin issues are usually people who have genetic make-ups that make them far more susceptible to common skin irritants compared to others. At first sign of a rash, whether on your newborn baby, or on you, look at the potential causes of the rash and treat the problem from that perspective. Treating the symptoms incorrectly can obviously lead to extremely serious complications months and years later, as the thousands, if not millions of people doing topical steroid withdrawal can attest to. How to treat correctly? Look for the cause and remove it. If your genetic make-up makes you more susceptible to skin problems, learn what to avoid. Things like moisturizers, lotions, suntan lotions, I could go on and name thousands of products. It would be much easier to just say go all natural in your diet, laundry detergent, soaps, etc. Never put crap on your skin, period. No insect repellents, no suntan lotions, no moisturizers, etc. Worried about the sun? Wear a hat, or limit your exposure. Mosquitoes? Wear long sleeves and avoid areas with lots of mosquitoes. Dry skin? Drink more water and stop putting crap on your skin, which is very likely the reason you have dry skin now. Etc., etc., etc. Allow your skin to heal with only the aids of sunshine and air. And by avoiding the chemicals that caused the dryness in the first place. Don't buy into the modern snake oil salesmen of the day you see on your television set. They are out to make money off you and your lack of knowledge. Read up on how the skin functions and you will realize that putting anything on it other than water, air, and sunshine is very likely damaging to it, especially is applied for prolonged periods of time.

All comments and questions welcome.